Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Honolulu, HI

February 22, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 22, 2013, 5:47 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2013, 5:47 AM HST (15:47 UTC)
Expired
Feb 22, 2013, 8:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGHW50 PHFO 221547
FFWHFO
HIC003-221845-
/O.NEW.PHFO.FF.W.0030.130222T1547Z-130222T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
547 AM HST FRI FEB 22 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 845 AM HST

* AT 542 AM HST...A GAGE ON WAIKANE STREAM SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN NEAR HAUULA...OR ABOUT 16 MILES
  NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU AND LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797

$$
HOUSTON
2 follow-up statements
753 
WGHW70 PHFO 221721
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
721 AM HST FRI FEB 22 2013

HIC003-221845-
/O.CON.PHFO.FF.W.0030.000000T0000Z-130222T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
721 AM HST FRI FEB 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 845 AM HST...

LOCALLY HEAVY SHOWERS CONTINUE TO MOVE INTO PORTIONS OF WINDWARD 
AND CENTRAL OAHU. THE WAIKANE STREAM REMAINS ABOVE FLOOD STAGE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU AND
LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797

$$

BURKE
136 
WGHW70 PHFO 221854
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
854 AM HST FRI FEB 22 2013

HIC003-221904-
/O.EXP.PHFO.FF.W.0030.000000T0000Z-130222T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
854 AM HST FRI FEB 22 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2158 15811 2168 15790 2142 15770 2139 15797

$$
BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:00 AM HST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 22, 4:00 AM HST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI FEB 22 2013

.SYNOPSIS...
BREEZY AND GUSTY TRADE WINDS WILL BRING PERIODS OF ENHANCED HEAVY
SHOWERS THROUGH AT LEAST TONIGHT. THOUGH A HEAVY SHOWER MAY OCCUR
ANYWHERE...WINDWARD SLOPES WILL ACCUMULATE THE MOST RAINFALL OVER
TIME. MAUI AND THE BIG ISLAND EVEN MAY EXPERIENCE FLOODING OR
THUNDERSTORMS. CONDITIONS ACROSS THE STATE WILL DRY FROM SUNDAY INTO
NEXT WEEK...BUT WINDS WILL DIMINISH ONLY SLIGHTLY.

&&

.DISCUSSION...
SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS STILL REPORTED
MODERATE TO STRONG TRADE WINDS...AND SOUNDING DATA CONTINUED TO SHOW
PLENTY OF MOMENTUM OVER LIHUE. PRESSURE TRENDS SUGGESTED A SLIGHT
INCREASE IN WIND SPEED THROUGH THE SHORT RUN...AND GRADIENTS
REMAINED FAIRLY STEEP ACROSS THE STATE IN ABSOLUTE TERMS.

OUTPUT FROM THE HIGH-RESOLUTION WRF FOR MAUI AND THE BIG ISLAND
PREDICTED THAT...BEFORE RELAXING MORE GENERALLY INTO THE WEEKEND...
THE PRESSURE GRADIENT WILL TIGHTEN ENOUGH OVER NORTH PARTS OF THE
BIG ISLAND TO PRODUCE ANOTHER SURGE OF STRONG WINDS OVER THE RIDGES
AND THROUGH THE PASSES OF THE KOHALA MOUNTAINS TODAY. IN LIGHT OF
THIS PREDICTION...AND THE CONTINUING EVIDENCE SUPPORTING IT...A WIND
ADVISORY HAS BEEN ISSUED FOR THIS AREA THROUGH THIS AFTERNOON.
HOWEVER...SPEEDS SHOULD START TO DROP OFF PRETTY RAPIDLY THERE INTO
THE EVENING.

ALOFT...A LOW LINGERING TO THE EAST OF THE ISLANDS EXPANDED SLOWLY
TOWARD THE WEST...AND DRIFTED EVEN MORE SLOWLY TO THE SOUTHEAST...
WHILE RIDGING PERSISTED TO THE SOUTHWEST CLOCKWISE THROUGH NORTH.
GUIDANCE AGREED IN PREDICTING THIS OVERALL PATTERN TO CHANGE LITTLE
THROUGH THE FORECAST PERIOD...THOUGH HEIGHTS WILL RISE ACROSS MOST
OF THE AREA FROM THE WEST BY LATE THIS WEEKEND.

THUS...SHOWERS CARRIED BY THE TRADES WILL CONTINUE TO PASS UNDER THE
MID-LEVEL LOW BEFORE MOVING ASHORE ALONG EAST SLOPES. ALTHOUGH
OROGRAPHIC FORCING WILL REMAIN IMPORTANT...INSTABILITY UNDER THE LOW
WILL KEEP DRIVING MORE SIGNIFICANT SHOWER DEVELOPMENT. DENSE CIRRUS
LAYERS FOLLOWING THE SOUTH EDGE OF THE LOW FROM THE WEST OBSCURED
MUCH OF THE STATE SOUTH OF OAHU...BUT MARINE CUMULI BUILDING INTO
TOWERING CUMULI JUST NORTH OF THE CIRRUS SHIELD IMPLIED SIMILAR...OR
MORE SIGNIFICANT...ACTIVITY CLOSER TO THE CORE OF THE LOW.

MOST ESTIMATES OF PRECIPITABLE WATER AROUND THE STATE SHOWED VALUES
AT OR ABOVE CLIMATOLOGY...WITH CONSIDERABLE MOISTURE PRESENT
UPSTREAM ALMOST TO 140W IN THE FORM OF CLOUD LAYERS ORIGINALLY
ASSEMBLED ALONG THE EAST EDGE OF THE LOW. THUS...FUEL FOR
PRECIPITATION WILL REMAIN PLENTIFUL TODAY...AND MOST SOLUTIONS SHOW
IT TAPERING OFF SIGNIFICANTLY NO SOONER THAN SUNDAY.

A SIGNIFICANT PART OF THIS MOISTURE...BOTH PRESENT AND YET DUE TO
ARRIVE...CONSISTED OF LAYERS WELL ABOVE THE SURFACE. TEMPERATURES AT
THE ISLAND SUMMITS WILL REMAIN QUITE LOW UNDER THE INFLUENCE OF THE
COLD POOL FROM THE LOW ALOFT...SO THESE CLOUD LAYERS WILL HAVE A
REALISTIC CHANCE TO PRODUCE FREEZING RAIN...SNOW...OR ICE THERE AT
LEAST THROUGH TONIGHT. RISING HEIGHTS WILL START TO PUSH THE COLDEST
AIR OFF TO THE EAST ON SATURDAY.

A MOIST AIR MASS UNDER COLD AIR ALOFT ALSO HAS THE POTENTIAL TO
PRODUCE THUNDERSTORMS. LOCAL GUIDANCE BASED ON MODEL OUTPUT PREDICTS
A CHANCE OF THUNDERSTORMS AS FAR NORTHWEST AS OAHU WITHIN THE NEXT
12 HOURS OR SO. SUCH AN OUTCOME SEEMS UNLIKELY AT THAT DISTANCE FROM
BOTH THE DEEPEST MOISTURE AND THE CORE OF THE COLD POOL ALOFT...BUT
MAUI AND THE BIG ISLAND HAVE MORE REALISTIC CHANCES OF DEEP
CONVECTION. THOUGH NOT STRICTLY IMPOSSIBLE...SEVERE WEATHER IS NOT
THE MAIN CONCERN. RATHER...AN ANCHORED THUNDERSTORM DROPPING HEAVY
RAIN OVER PREVIOUSLY SATURATED SLOPES EASILY COULD PRODUCE FLASH
FLOODING.

&&

.MARINE...
FRESH TO LOCALLY STRONG TRADE WINDS...TOGETHER WITH ROUGH SEAS OFTEN
EXCEEDING 10 FT IN HEIGHT...LIKELY WILL NECESSITATE A SMALL CRAFT
ADVISORY /SCA/ FOR ALL WATERS THROUGH THE WEEKEND.

THE HIGH SURF ADVISORY CONTINUES FOR ROUGH SURF ALONG EAST-FACING
SHORES. A LONG UPWIND FETCH OF FRESH TRADES WILL PRODUCE ELEVATED
SURF THROUGH SUNDAY AFTERNOON AT LEAST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH
AND EAST-KOHALA.

WINTER STORM WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR THE BIG ISLAND AND
MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN
WATERS

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:32 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 3:03 PM HSTFlash Flood WarningHFOKalawao9 hr
Feb 21, 5:13 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 8:19 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Feb 22, 1:51 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Feb 22, 3:29 AM HSTWind AdvisoryHFOHawaii12 hr
Feb 22, 4:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 22, 8:22 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 22, 12:47 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.